Reports of sexual disorders related to serotonin reuptake inhibitors in the French pharmacovigilance database: an example of underreporting.
Depressive disorders and use of antidepressants are associated with adverse effects on sexual function. In pharmacoepidemiological studies, sexual disorders are reported by more than 50 % of patients taking serotonin reuptake inhibitors (SRIs).
The aim of this study was to determine the reporting rate of sexual disorders in association with SRIs, and to investigate the association between reported cases and the use of SRIs.
All cases of adverse drug reactions (ADRs) involving sexual disorders, spontaneously reported to the French Pharmacovigilance Database from 1 January 1985 to December 2009, were reviewed. Cases of sexual disorders in SRI users were described. We calculated the rate of reported sexual disorders as a percentage of the total ADRs reported for each drug. The association between reported cases and the use of SRIs was assessed using reporting odds ratios (ROR) with 95 % confidence intervals (CIs).
A total of 11,863 ADRs in association with SRIs were collected, of which 98 (0.83 %) were spontaneous reports of sexual disorders. Subjects were, on average, 45.0 ± 10.6 years of age and mainly male. Sexual disorders were associated with the use of SRI antidepressants (ROR 4.47; 95 % CI 3.61-5.53), milnacipran (ROR 11.72; 95 % CI 5.79-23.72), fluvoxamine (ROR 6.91; 95 % CI 3.79-12.58), paroxetine (ROR 5.54; 95 % CI 3.92-7.83), venlafaxine (ROR 3.50; 95 % CI 1.93-6.36), fluoxetine (ROR 3.46; 95 % CI 2.26-5.29), citalopram (ROR 2.69; 95 % CI 1.28-5.67) and sertraline (ROR 2.49; 95 % CI 1.03-6.01).
It is likely that there are instances of underreporting, particularly for ADRs that are embarrassing to talk about spontaneously. Despite the likely underreporting of this well-described adverse effect, this case/non-case study performed in a large national pharmacovigilance database confirms the existence of the risk of sexual disorders associated with SRIs, and is an example of the lack of sensitivity of spontaneous notification to measure ADRs. Minimization of antidepressant-induced sexual dysfunction could be an important factor to avoid unsuccessful treatment. Physicians should advise their patients on the possible sexual adverse effects.
- [PubMed – indexed for MEDLINE]